Cymbalta and pain meds

Discussion in 'Fibromyalgia Main Forum' started by kasilou, Feb 13, 2006.

  1. kasilou

    kasilou New Member

    Hi,
    I posted yesterday and thank-you for the replies. I'm debating about taking cymbalta but forgot to ask all of you if you can continue to take pain meds if needed. Right now I take either Ultram or Vicodin. I try to limit them as much as possible especially vicodin because of liver damage. I'm concerned about still being able to take the meds as I get my dosage of cymbalta from 30mg/day up to 60/day. I asked the Dr. and he said try to cut back on pain meds but as you know thats difficult since almost everyday the pain is severe.(easy to say cut back when you aren't experiencing the pain) Fibro-a terrible DISEASE.
    Thanks for all your help and listening.
  2. fivesue

    fivesue New Member

    I take Vicodin twice a day, and I also take Effexor XR 300 mg. a day. I have not been told that the two don't mix and if it were a problem, the prescription information would talk about the interaction.

    It may, but I have a feeling it is warning you about feeling fatigue, etc.

    So, I don't think I'd worry too much...but that's just my take on the thing.

    HOpe you can figure out the best for you!

    Sue
  3. texasmaia

    texasmaia New Member

    I take Cymbalta, Topamax (migraine prevention), Flexeril and occasional pain meds with no problems. I do take them at night, which has also helped my sleeping tremendously.

    If you decide to try the Cymbalta I want to encourage you to really give it a chance. Many people feel funky, nausea, dizzy or just ucky at first. I did too, but it was better the second day and every day afterwards. Now I don't have any response except sleepiness, a little.

    The benefits are worth sticking it out, or they were for me. My pain levels are down tremendously and my overall daily living is so much better.

    Good luck!

    Blessings,
    Maia


    I forgot to add, the docs comments on pain meds MAY be just to tell you to cut back and really give this stuff the opportunity to work, and see if it is working. I find that at times, I have taken pain meds more out of habit than need. Try to cut back and see how much improvement you will get from the Cymbalta. [This Message was Edited on 02/13/2006]
  4. suzetal

    suzetal New Member

    My doctor knows I take vicodin 3 times a day.I also take oxcycotin Mg twice a day.

    He never told me to cut back or stop.

    I also take a muscle relaxer and nuontrin .And ambien for sleep.

    Again he never told me to stop or cut back.Cymbalta has made a big difference .I used to be bed ridden now I'm not.I still have pain 24/7 but I can function a little better and am not in bed during the day.Thats a big plus for me.

    Good Luck.
    Sue
  5. bigmh

    bigmh New Member

    Hi K...I have just recently (about 6 weeks ago) gone off of Cymbalta, 80 mg/day. I was having some side effects that I didn't like, and I wasn't sure which meds were causing the problems, so I took myself off of most of them. YIKES!! Here's what I have learned: (I have mostly FM with lots of pain, 2-3 migraines/week, and ulcer, and some of the rest of the baggage that FM drags along with it).

    1. The Cymbalta really helped me with depression which I always swore that I didn't have...I thought I was an exception to the 80-90% of FM patients that have depression. I was on 80 mg/day for about 6 months, and was on 60 mg/day for a couple of months before that. Well, I can tell you now that I DO have depression, and that the last couple of months have been very tough. I don't think I've ever cried so much in my whole life as I have the last few weeks!

    2. Cymbalta did help me with the pain, more than I thought. Since I've been off of it, the pain has increased tremendously, and the Oxycontin or Methadone that I take for relief had to be increased for me to even move very far...literally. I'm 48 and move like an elderly lady with pain meds.

    3. The decrease of sexual desire was one of the side effects that I didn't like...even though my husband is very understanding, it can be hard on a marriage. But since I'm not taking it, I am in so much pain, that I still have the side effect...I can't win!!

    4. I thought it was giving me a dry mouth, and although I think it was also Nortriptyline (which I am still taking for migraine prevention but at a decreased dose), the combination of the 2 drugs were causing me dental problems...we don't need any more problems. Some others on this board have said that that side effect has gone away...it didn't for me.

    My conclusion? Cymbalta helped me more than I thought. I am going to the doctor tomorrow and will readily admit to him that I need depression help even though I swore I would not go back on AD's. I just can't live this way.

    So to finally answer your question, I do take narcotics with Cymbalta...I have to. I have tried so hard to use magnesium, Baclofen (muscle relaxant), Aleve (also a muscle relaxant), hot baths, tiger balm, 024 Fibromyalgia, and many other things to make it without taking AD's and/or pain meds, but in order to have any kind of life, I have to take them both at the moment. As you might guess, I'm a bit desperate for relief at this moment, but I wanted to hopefully answer your post with recent info. Gee I hope the best for you and hope that this info helps you in your decision-making.....Blessings, Ann
  6. alearner

    alearner New Member

    Hi,

    While I have viewed the board for over a year I have only posted a few times. Mostly around the time of my rotator cuff surgery last summer. I find your comments and concern for one another uplifting.

    My question today: I have been on various anti-depressants for years. Mostly recently Lexapro 20 mg. and before that Effexor. I also take 20 mg oxycontin 3times per day for pain along with thyrroid,blood pressure meds and ambien.

    Last week I saw a psychiatrist (thorugh a county agency) for the first time. (My primary care MD knew about this appointment and thought it would be ok to try a new anti-depressant if the psy wanted to.) Well the psy wanted me to start on Cymbalta 30 mg in the morning and cut the Lexpro down to 10 mg only in the late afternoon.

    The first day I took the Cymbalta I had some gastro discomfort. However, on the 2nd day I took the Cymbalta around Noon. At 6:00 p.m. I took my next dose of oxycontin. During the next hour I kept feeling sicker and sicker, beginning with nausea and the uncontrollable need to belch. By 7:00 p.m. I couldn't get to the bathroom fast enough the stomach cramps and diarrhea were so bad.

    I did not take the Cymbalta yesterday. I am not sure what to do. I know some of you said getting started on it was rough. I would greatly appreciate your comments or advice.

    [This Message was Edited on 02/20/2006]
  7. alearner

    alearner New Member